Advertisement
 
YOU ARE HERE: LAT HomeCollections

That Sweet Tooth for Licorice Could Be Dangerous

People's Pharmacy

February 15, 1999|JOE GRAEDON and TERESA GRAEDON | Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In this special People's Pharmacy column, which runs the third Monday fo every month, the Graedons answer letters from readers of the Los Angeles Times only

Question: I read in your column about the dangers of eating black licorice. It stopped me in my tracks, because for the last two weeks I've been eating natural black licorice from Finland every day.

What are the dangers? I'm a 35-year-old woman, healthy weight, who works out regularly and is active in sports. I have allergies and asthma, but those are the only serious medical problems. I'm dying of curiosity.

Who would think that a natural candy could be detrimental to my health? Should I switch to potato chips? (Just kidding.)

--K.S., Venice

Answer: Natural licorice found in candy, cough drops, herbal teas and some Chinese medicine contains glycyrrhizin. This compound can cause fluid retention, headache, hypertension, muscle weakness, potassium loss and heart trouble.

One 22-year-old gymnast lost her sex drive and developed excruciating headaches after overindulging in licorice. At 240 / 130, her blood pressure could have led to a stroke.

Licorice is a valuable herbal medicine in moderation. To stay healthy, keep your licorice urges under control.

*

Q: I am a man in my late 60s having cramps in my calves. They happen only when I am lying in bed, often as I sleep. I have been told I might be lacking potassium and that a daily banana would be beneficial. Is this true?

--R.M., West Hollywood

A: Nighttime leg cramps are a very common problem, and some readers have told us that additional potassium in the diet has helped them. Foods high in potassium include bananas, oranges, almonds, Brazil nuts, dried fruit, avocados, melons, and vegetables such as asparagus, broccoli, carrots, potatoes and spinach.

Another possible approach uses B vitamins. In a recent study in the Journal of Clinical Pharmacology (December), people taking B-complex pills had significantly fewer leg cramps at night than those who took a placebo.

*

Q: I am a 32-year-old male taking verapamil for hypertension. Since my older brothers are going bald and my own hair is thinning, I am concerned about this drug's possible link with hair loss.

Could you please send me more information? Are there perhaps other drugs that don't cause hair loss? Also, is there anything I can do with diet or herbs to slow this process?

--N.N., San Diego

A: Many blood pressure medications, including verapamil (Calan, Covera-HS, Isoptin, Verelan), can contribute to hair loss. Your physician should be able to prescribe a medicine less likely to have this effect, however.

A surprising number of medicines can cause hair thinning, including certain hormones, cholesterol-lowering drugs, anti-depressants and asthma medications. You can fight hair loss with Rogaine, Propecia or some herbs. A recent study in the Archives of Dermatology showed that topical application of thyme, rosemary, lavender and cedar oils could reverse alopecia areata.

We are sending you our Guides to Hair Care and Battling Baldness, which provide more detail on these issues. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. HQ-599, P.O. Box 52027, Durham, NC 27717-2027.

Send questions to the Graedons at People's Pharmacy, care of King Features, 235 E. 45th St., New York, NY 10017, or e-mail them via their Web site at http://www.peoplespharmacy.com. Please include your address, which will not be published, and identify yourself as a reader of The Times.

Advertisement
Los Angeles Times Articles
|
|
|